Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 68, NWS Buffalo, NY

June 21, 2008Cattaraugus County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 21, 2008, 12:52 PM EDT for Cattaraugus County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 12:52 PM EDT (16:52 UTC)
Expired
Jun 21, 2008, 1:45 PM EDT
In force
53 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 99 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 211652
SVRBUF
NYC009-211745-
/O.NEW.KBUF.SV.W.0068.080621T1652Z-080621T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1252 PM EDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CATTARAUGUS COUNTY IN WESTERN NEW YORK

* UNTIL 145 PM EDT

* AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES WEST OF ALLEGANY PARK...OR 13 MILES EAST
  OF JAMESTOWN...AND MOVING EAST AT 26 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALLEGANY PARK BY 110 PM EDT...
  ALLEGANY BY 145 PM EDT...

LAT...LON 4200 7867 4200 7906 4215 7906 4227 7830
      4200 7831 4199 7863
TIME...MOT...LOC 1652Z 268DEG 23KT 4207 7895

$$

HIBBERT
2 follow-up statements
000 
WWUS51 KBUF 211711
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
112 PM EDT SAT JUN 21 2008

NYC009-211745-
/O.CON.KBUF.SV.W.0068.000000T0000Z-080621T1745Z/
CATTARAUGUS NY-
112 PM EDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR SOUTHERN CATTARAUGUS COUNTY...

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR ALLEGANY PARK...OR 10 MILES
SOUTHWEST OF SALAMANCA...MOVING EAST AT 23 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALLEGANY PARK BY 120 PM EDT...
  LIMESTONE BY 140 PM EDT...

LAT...LON 4200 7867 4200 7906 4215 7906 4227 7830
      4200 7831 4199 7863
TIME...MOT...LOC 1712Z 270DEG 20KT 4206 7884

$$

HIBBERT
000 
WWUS51 KBUF 211737
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
138 PM EDT SAT JUN 21 2008

NYC009-211748-
/O.EXP.KBUF.SV.W.0068.000000T0000Z-080621T1745Z/
CATTARAUGUS NY-
138 PM EDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CATTARAUGUS COUNTY
WILL EXPIRE AT 145 PM EDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4200 7867 4200 7906 4215 7906 4227 7830
      4200 7831 4199 7863
TIME...MOT...LOC 1738Z 260DEG 22KT 4210 7860

$$

HIBBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:39 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 21, 10:39 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1039 AM EDT SAT JUN 21 2008

.SYNOPSIS...
A TROUGH APPROACHING FROM THE CENTRAL LAKES WILL BRING A THREAT OF
MORE SHOWERS OR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ANOTHER
LOW WILL MOVE INTO THE TROUGH OVER THE GREAT LAKES WITH A THREAT OF
MORE SHOWERS AND THUNDERSTORMS SUNDAY. THE LOW IS FORECAST TO MOVE
TO NEAR JAMES BAY MONDAY WITH A COLD FRONT TRAILING THE LOW MOVING
EAST ACROSS THE REGION. HIGH PRESSURE WILL THEN BRING FAIR WEATHER
TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
REGIONAL RADARS SHOWING CLUSTER OF SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS WORKING EASTWARD OUT OF LOWER MICHIGAN. THIS AREA OF
CONVECTION ASSOCIATED WITH A WEAK MID LEVEL WAVE AND LOW LEVEL
MOISTURE ADVECTION. THIS WAVE WILL CROSS THE AREA EARLY THIS
AFTERNOON. ATMOSPHERE SHOULD DESTABILIZE SUFFICIENTLY WITH
CONVECTIVE TEMPERATURES BEING REACHED BY MID DAY ALLOWING CAP IN
PLACE OVER THE AREA TO BREAK DOWN. POTENTIAL FOR SEVERE WEATHER
LOOKS LIMITED WITH THIS ACTIVITY. HOWEVER...MORE ROBUST
CONVECTION COULD DEVELOP LATE THIS AFTERNOON AS TROUGH WORKS
EASTWARD OUT OF THE UPPER MIDWEST.

850 MB TEMPERATURES ARE EXPECTED TO RISE TO PLUS 12C THIS AFTERNOON
WHICH WILL SUPPORT HIGHS AT OR ABOVE NORMAL FOR A CHANGE. WE EXPECT
MID TO UPPER 70S IN MOST AREAS WITH SOME LOW 80S POSSIBLE IN THE
FINGER LAKES REGION.

THE TROUGH WILL CONTINUE TO TRANSLATE EAST OVERNIGHT. CHANCE POPS
FOR MOST OF THE AREA BUT WILL KEEP LIKELY IN THIS EVENING FOR THE
AREAS MENTIONED FOR TODAY.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
A DIGGING TROUGH OVER THE CENTRAL GREAT LAKES WILL TAKE UP RESIDENCE
FOR THE REMAINDER OF THE WEEKEND AND LINGER THROUGH MONDAY. THE
REGION WILL BE ON THE WARMER SIDE OF THE TROUGH...THUS TEMPS WILL BE
CLOSER TO SEASONAL NORMALS...IN THE LOWER TO MID 70S ON SUNDAY WITH
UPPER 70S TOWARD THE GENESEE VALLEY WITH LOWS SUNDAY NIGHT IN THE
MID TO UPPER 50S. BOTH GFS AND NAM SHOW AN OCCLUDED FRONT MOVING
INTO WESTERN NY ARND 12Z SUNDAY SO WILL KEEP HIGHER LKLY/CAT POPS
SUNDAY AHEAD OF THIS FEATURE BUT WILL STILL CARRY CHC TO LKLY POPS
IN THE WEST DUE TO NUMEROUS DISTURBANCES ROTATING ARND THE UPPER
TROUGH. SPC HAS ALL OF OUR CWA UNDER SLGT RISK FOR SVR WEATHER ON
SUNDAY. THE POTENTIAL WILL BE ASSOCIATED WITH A LEAD SHORT WAVE
TROUGH/MID LVL SPEED MAX. EVEN WITH POSSIBLITY OF EARLY CLOUD
COVER/PRECIP, ANY HEATING COMBINED WITH DEEP LAYER SOUTHWESTERLY LOW
TO MID TROPOSPHERIC FLOW /30-35 KT 0-6 KM/ WILL FAVOR SOME SMALL
BOWING STRUCTURES WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE
HAIL SUNDAY AFTERNOON AND POSSIBLY EARLY EVENING.

WILL CONTINUE LIKELY POPS INTO EARLY SUNDAY EVENING
EAST OF GENESEE VALLEY AS THE OCCLUDED FRNT MOVES TO EASTERN NY WITH
POPS TAPERING TO CHC AND THEN SLGT CHANCE FURTHER TO THE WEST. POPS
TAPER OFF TO SLGT CHC OVER THE ENTIRE AREA LATER SUNDAY NIGHT. THE
CLOSED LOW WILL OPEN AND LIFT NORTHWARD WITHIN THE TROUGH AS GFS
DEPICTS A DEEPER UPPER LOW SETTLING IN OVER HUDSON BAY...AND THE
OPEN TROUGH THEN SLOWLY CONTINUES ITS TREK ACROSS THE EASTERN LAKES
AND SAINT LAWRENCE VALLEY ON MONDAY. CHANCE POPS FOR SHOWERS ON
MONDAY MORNING WITH LIKELY POPS FOR THUNDERSTORMS BY MIDDAY MONDAY
ACROSS AREAS INLAND FROM THE LAKES FROM THE FINGER LKS WEST AS
DAYTIME HEATING INTERACTS WITH THE COOLER AIR ALOFT IN THE UPPER
TROUGH.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
SURFACE HIGH PRESSURE AND BROAD RIDGING ALOFT BUILD IN FOLLOWING THE
EASTWARD RETREAT OF THE UPPER TROUGH ON MONDAY NIGHT AND TUESDAY.
LINGERING SHOWERS MONDAY EVENING FROM THE EASTERN FINGER LKS
EASTWARD SHOULD COME TO AN END AFTER MIDNIGHT...THEN SUBSIDENCE AND
DRYING WILL BRING SOME CLEARING BY TUESDAY MORNING. FAIR AND WARMER
WEATHER IS EXPECTED FOR THE MID PART OF THE WEEK WITH HIGHS IN THE
MID 70S TO NEAR 80 AND OVERNIGHT LOWS MOSTLY IN THE MIDDLE
50S...SOME COOLER LOW 50S IN THE SOUTHERN TIER VALLEYS AND LATE
NIGHT/EARLY MORNING VALLEY FOG LIKELY. A WARM FRONT IN THE AREA ON
THURSDAY MAY BRING SOME SHOWERS OR AFTERNOON THUNDERSTORMS TO THE
AREA. FRIDAY WILL REMAIN WARM BUT MORE HUMID AND WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS AS AN UPPER LEVEL TROUGH INTERACTS WITH
THE MORE HUMID LOWER ATMOSPHERE.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH 06Z HOWEVER DIURNAL HEATING
COUPLED WITH AN UPPER AIR TROUGH SLIDING EAST FROM THE CENTRAL
LAKES WILL TOUCH OFF CONVECTION DURING THE AFTERNOON WITH
LOCALIZED AREAS OF MVFR IN SHOWERS AND POSSIBLE THUNDERSTORMS.
PRIMARY FOCUS WILL BE ALONG LAKE BREEZE BOUNDARIES, AND MOST
LIKELY WILL NOT AFFECT TERMINALS EXCEPT FOR SOME APPROACH ROUTES.

THERE IS A BETTER CHANCE OF MVFR CONDITIONS IN SHOWERS AFTER 06Z
ESPECIALLY OVER THE WESTERN PART OF STATE AS A SHORT WAVE SWINGS
THROUGH THE BASE OF THE UPPER TROUGH.

OUTLOOK
SUNDAY...BECOMING MVFR IN THUNDERSTORMS.
MONDAY...VFR SCATTERED SHOWERS.
TUESDAY...VFR.
WEDNESDAY...VFR.

&&

.MARINE...
NO MARINE HEADLINES NEEDED THROUGH SUNDAY NIGHT AS WINDS AND WAVES
ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. THERE IS
A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON INTO THIS EVENING ON
LAKE ERIE AND LAKE ONTARIO MAINLY WEST OF IRONDEQUOIT BAY. THERE IS
ALSO A SLIGHT RISK FOR SEVERE WEATHER SUNDAY OVER ALL MARINE AREAS.
BOATERS SHLD KEEP AN EYE OUT FOR THUNDERSTORM DEVELOPMENT OVER THE
WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJP
NEAR TERM...SAGE/TMA
SHORT TERM...JJP/WCH
LONG TERM...JJP/WCH
AVIATION...APB/SAGE
MARINE...JJP
Hazardous weather outlook, Jun 21, 5:16 AM EDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
516 AM EDT SAT JUN 21 2008

NYZ001>003-010>014-019>021-085-220930-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
516 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON INTO THIS
EVENING WITH THE PRIMARY THREATS LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AS AN OCCLUDED FRONT
MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SUNDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042-043-062-063-220930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
516 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON INTO THIS
EVENING WITH THE PRIMARY THREATS LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AS AN OCCLUDED FRONT
MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SUNDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>008-220930-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
516 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AS AN OCCLUDED FRONT
MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-064-065-SLZ022-024-220930-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
516 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AS AN OCCLUDED FRONT
MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:18 PM EDTSevere Thunderstorm WarningBUFLivingston, Monroe42 min
Jun 21, 12:46 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Erie44 min
Jun 21, 7:22 PM EDTSpecial Marine WarningBUF83 min
Jun 21, 7:57 PM EDTSpecial Marine WarningBUF63 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.